Two retrospective studies (see references) presented a small case series of tacrolimus induced hyponatraemia in lung transplant recipients, which has not been reported in lung transplant patients previously. We present two cases of Syndrome of Inappropriate Anti-Diuretic Hormone Secretion in post bilateral lung transplant cystic fibrosis patients on tacrolimus.
First case is a 34 year old gentleman who underwent bilateral sequential lung transplantation via bilateral anterior thoracotomies. He was commenced on prednisolone and tacrolimus. His immediate post-operative course was complicated by Clostridium difficile, subcutaneous emphysema and a hyponatraemic seizure 2 weeks post-transplant which required an ICU admission for hypertonic saline and close monitoring. His sodium decreased from 133 mmol/L pre-lung transplant to 117 mmol/L on day of seizure. Concurrent plasma osmolality was 261 mmol/kg [275-295 mmol/kg], urinary osmolality was 636mmol/kg and urinary sodium 36mmol/L. Post-acute management of hyponatraemia, tacrolimus was changed to cyclosporine. Patient’s medical history includes CF related diabetes and pancreatic exocrine insufficiency, and he was normoglycaemic during the seizure. Hyponatraemia screening bloods included HbA1c of 5.6%, TSH 1.80 mu/L [0.4 – 4.0], fT4 11 pmol/L [9-19] and a cortisol 770 nmol/L (on prednisolone).
Second case is a 54 year old gentleman, 5 months post bilateral lung transplant also on tacrolimus, who presented to hospital with 2 week history of abdominal crampy pain and watery non-bloody diarrhoea. Tests for pancreatitis, inflammatory bowel disease, carcinoid and amyloidosis were unremarkable. His sodium decreased from 140 to 117 mmol/L, plasma osmolality was 248 mmol/kG with a urine sodium 162 mmol. Patient’s hyponatraemia resolved with aggressive fluid restriction (600ml). Hyponatraemia screening tests included TSH 1.10 mU/L [0.4 – 4.0], fT4 15 pmol/L [9-19 pmol/l] and a HbA1c 6.4%.